Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Columbia, SC

April 21, 2003Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 21, 2003, 6:59 PM EDT for Saluda County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2003, 6:59 PM EDT (22:59 UTC)
Expired
Apr 21, 2003, 7:45 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Saluda County, SC

The radar

The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS52 KCAE 212259
SVRCAE
SCC081-212345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT MON APR 21 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 745 PM EDT.

* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS THAT WERE LIKELY SEVERE APPROACHING WESTERN SALUDA
  COUNTY FROM GREENWOOD COUNTY. THE STORMS WERE MOVING EASTWARD AT
  30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    GOOD HOPE
    SALUDA

EXPECT DAMAGING WIND AND HAIL WITH THESE THUNDERSTORMS. SEVERE THUNDERSTORMS
CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING.

LAT...LON 3415 8218 3397 8223 3383 8170 3407 8163

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:05 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Apr 21, 2:05 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
205 PM EDT MON APR 21 2003

SHOWER AND THUNDERSTORM ACTIVITY CURRENTLY ENTERING THE CWA SHOULD
HAVE MOVED THROUGH FOR THE MOST PART BY THE TONIGHT PERIOD. WILL
LEAVE A SLIGHT CHANCE POP IN FOR THIS EVENING AND MAY INCLUDE A REST
OF THIS AFTERNOON PERIOD IN THE ZONES. HIGH PRESSURE BUILDS IN
TUESDAY THROUGH THURSDAY. ANOTHER WARM ADVECTION PRECIPITATION
SCENARIO DEVELOPS THURDAY NIGHT AND FRIDAY. THE GFS HAS BEEN QUITE
GOOD AT HANDLING THESE SYSTEMS SO EXPECT THERE IS A GOOD CHANCE THAT
IT WILL DEVELOP AS ADVERTISED. SURFACE LOW MOVES SLOWLY OVER AREA
FRIDAY NIGHT AND SATURDAY SO WILL CONTINUE CHANCE POP THROUGH THIS
PERIOD. SYSTEM MOVES EAST OF AREA ON SUNDAY AND HIGH PRESSURE WILL
BUILD IN FROM THE NORTH SUNDAY INTO TUESDAY. WILL STAY NEAR GUIDANCE
TEMPERATURES.

FCSTID =    4
CAE   57  77  46  73 /  20   0   0   0
AGS   55  78  44  75 /  20   0   0   0
SSC   58  77  46  73 /  20   0   0   0
OGB   58  78  46  74 /  20   0   0   0

.CAE...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Apr 21, 4:59 AM EDT, 14 hours before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211100-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
459 AM EDT MON APR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

RIVER FLOODING IS OCCURRING ON THE CONGAREE RIVER. FLOODING IS
EXPECTED TO CONTINUE AT CAROLINA EASTMAN AND SANDY RUN. SEE
STATEMENT WMO HEADER WGUS82 FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:16 PM EDTSevere Thunderstorm WarningCAEEdgefield44 min
Apr 21, 7:41 PM EDTSevere Thunderstorm WarningCAECalhoun49 min
Apr 21, 7:55 PM EDTSevere Thunderstorm WarningCAERichland50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.